severe constipation

Discussion in 'Fibromyalgia Main Forum' started by ourlife, Mar 26, 2009.

  1. ourlife

    ourlife New Member

    Not a great subject but i need some advice. Since i am on meds for CF/FM, Mobic, Klonopin, Lyrica 300 mg, hormone pill, and Celexa it may have somethign to do with that. I have been severly constipated for a while now. I go maybe once every two weeks or less. This is causing severe back pain and i can't stand it. I have tried OTC products and they dont work. Any one else have this and what helped.

    Its not the most flattering subject but i need some advice.
  2. kjfms

    kjfms Member


    I have this as well, due to Hashimoto's thyroiditis and my pain medication. With the approval of both my DO and endocrinologist, I take a daily stool softener. This helps greatly!


    I feel you might want to speak with your physician regarding the cause of your constipation.


    In some cases, such as mine, adding fiber does not help and can make it worse.


    Best of luck and feel better soon,


    kjfms
  3. ourlife

    ourlife New Member

    ok since you will never see my face i can tell you this embarrasing moment. lol

    I took the Miralax for two days and nothing happened. So the next day i took a stook softner and still nothing happened so the next day i took another stool sofner.....well the next day was the most embarrasing day of my life. I dont think i need to go into details you can probably imagine. I have done that for about 2 days now. I go to the doctor next week and something has got to be done...didn't realize i was going to start wearing depends at 34.
  4. Jayna

    Jayna New Member

    I too have lifelong issues with constipation. I get quite sick and miserable if I go more than 3 days without a bm, but they're often tiny and hard despite my quantities of fibre (both soluble and insoluble) and litres of water every day with electrolytes and lemon.

    Finally, just last week, I figured out something else I was doing wrong: not eating enough fats and oils. I know most people on the typical North American diet don't have this problem, but I sort of gave up adding fats to anything years ago because they made my nausea worse. And most of what I eat is fresh veg, prepared at home without added fat. Very grudgingly a few years ago, I added back flax oil and safflower oil capsules, but I always worried about taking too many. Turned out I could have tripled them and not been taking too much at all.

    When I finally crunched the numbers on my fat intake, I was way below the recommended daily intake. 'They' say to limit your fat calories to about 30% of your daily calories, and mine was around 5%. Even after I added a tsp of olive or cod liver oil to every meal, I only got up to 15%.

    At this intake, I have a bm almost every day (so far - it's only been a week). If I remember to take my dandelion-milk thistle extract after every meal, I don't get the nausea (so far). So I'm cautiously optimistic that I might have bought my guts some healing time. I'm still scared about taking so much fat, though, since my family on both sides has gall bladder and liver problems.


  5. PVLady

    PVLady New Member

    I have been using Acacia fiber and it is a miracle. I was seaching on the web a year ago and found a site on IBS. They actually sell the acacia fiber. - it does not cause bloating or any discomfort. I use 1 tsp a day and feel better than in years. I had constipation all my life so it is really nice to not have that problem anymore.

  6. shari1677

    shari1677 New Member

    HI OURLIFE - I TAKE VICODIN EVERYDAY AND I HAVE HAD THIS PROBLEM ON OCCASION, MORE OFTEN THAN I WOULD LIKE TO ADMIT.

    MY DOCTOR RECOMMENDED: GO TO THE DRUG STORE AND GET A "FLEETS KIT #4". DO NOT, I MEAN, DO NOT FOLLOW THE DIRECTIONS - JUST DRINK THE LIQUID.

    SOMETIMES YOU HAVE TO ASK FOR IT AS IT IS BEHIND THE COUNTER AT SOME PLACES.

    REMEMBER - JUST DRINK THE LIQUID. This usually works within 2-3 hours. Be sure to be at home when you do this, preferrably for quite a while. This will totally empty your intestines out.
  7. kjfms

    kjfms Member


    Sorry that you have Hashimoto's, I knew you had a thyroid disease but didn't know which one.


    I was diagnosed with FMS first then several years later with thyroiditis.


    It is a difficult disease to manage at times. I was always positive that they had nothing to do with each other but now I think I was undiagnosed with thyroiditis all along...who knows though.


    Hashimoto's, as I am sure you know, is an autoimmune disease. Autoimmune diseases are heavy on the paternal side of my family.


    I am just making it through life the best I can, I guess that is all any of us can do.

    Thanks,

    kjfms
  8. tjo

    tjo Member

    I've found that 250 mg. of magnesium helps move my bowels within 10 min. without cramping or stomach irritations. If it still doesn't work, I take another one. It works better and is cheaper than any OTC stuff. Also magnesium helps pain. Good luck!
  9. Janalynn

    Janalynn New Member

    I'm not sure which of your meds would cause constipation, maybe the Mobic? I know that narcotics can for sure.
    With my IBS in the early, years I had SEVERE constipation. I won't share the intimate details, but it was awful - maybe going once every 7-10 days. At that time, they told me to use Metamucil. They did offer me the same thing I used when I had my barium enema done (no idea what that was, it was 25 years ago)

    About 10 years ago, I went to the other extreme - had horrible IBS - D. Talk about embarrassing moments. No...let's not. =)

    Does your Dr. have anything to recommend. The stool softener is definitely a great idea - I remember being given that after giving birth.

    Don't worry about flattering subjects....I think we've covered most subjects here!

    Janalynn
  10. munch1958

    munch1958 Member

    Vitamin C -- dose to bowel tolerance

    Magnesium -- dose to bowel tolerance

    Stool softeners

    Vitamin B-12 shots

  11. DemonFairy

    DemonFairy New Member

    Eat lots and lots of fiber. They're adding it to everything nowadays, so it's getting easier to find stuff you like to eat that has fiber in it. FiberOne cereals/bars, lots of other kinds of cereal bars, Activia yogurt, take Colace (buy the generic, it's cheaper and identical)...and if it comes down to it, MiraLAX (I can taste the supposedly "taste-free" stuff, so I mix it with strongly flavored liquids like Horchata or Hawaiian Punch).

    Also, if you have good insurance or can afford it, there are new meds on the market that work well. Or, you can do what I did, and get in on the clinical trial (it's for patients who have opioid-induced constipation) for the Relistor injection. It works very very well. The clinical trial doctor said that, without fail, it worked on every single patient within 15-20 minutes. I know that it worked on both of us in my household, although it made my partner nauseous for an hour or two afterwards, but the doctor said that she'd only had two people in the study have that side effect. It didn't make me sick - it just worked, and then within an hour I was done and perfectly fine. So, there are lots of options out there for you to try. Try lots of fiber or MiraLAX, but if those don't help you within a week (or sooner - I don't know how you've been able to avoid going to the ER), get help from your doctor. It's not only painful, uncomfortable, and scary to continue to go as rarely as you do, it can be dangerous as well. It's a common problem for people who take opioids (and, if you look at how many products there are in stores, it seems to be a common problem in general), so don't be embarrassed to bring it up with your doctor. In fact, our doctor brought it up first. Although, every single patient who has ever been given any sort of opioids should be warned about the constipation, and I know that most doctors don't seem to share that important information with their patients for some reason. It would save a lot of people from pain or embarrassment if they were told how to prevent the problem before it started.